Alert archive / Kansas / River Flood Warnings in 2016

River Flood Warning 68, NWS Topeka, KS

September 24, 2016Pottawatomie County, Kansas

NWS Topeka, KS issued this river flood warning at Sep 24, 2016, 8:29 PM CDT for Pottawatomie County, Kansas. It took effect at Sep 25, 2016, 5:05 AM CDT. It was in force for 34 hr.

The area

The outline as issued.

The facts

Issued
Sep 24, 2016, 8:29 PM CDT (01:29 UTC)
In effect from
Sep 25, 2016, 5:05 AM CDT
Expired
Sep 26, 2016, 3:12 PM CDT
In force
34 hr
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Flood severity
Minor

County Pottawatomie County, KS

The radar

The Topeka radar (KTWX), 34 km from the middle of the area, began a volume at 01:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The text

As transmitted.

232 
WGUS43 KTOP 250129
FLWTOP
BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
829 PM CDT SAT SEP 24 2016

...The National Weather Service in Topeka, KS has issued a flood 
warning for the following streams in Kansas...

  Vermillion Creek near Louisville affecting Pottawatomie County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety Message...Do not drive into flooded areas. Shallow flowing 
water can wash a car from the roadway. Also, the roadbed may be 
washed out under the water.

Stay tuned to later developments by listening to NOAA Weather Radio 
and local media.

&&

KSC149-250929-
/O.NEW.KTOP.FL.W.0068.160925T1005Z-160926T2012Z/
/LOUK1.1.ER.160925T1005Z.160925T1800Z.160926T0212Z.NO/
829 PM CDT SAT SEP 24 2016

The National Weather Service in Topeka, KS has issued a 

* Flood warning for 
  The Vermillion Creek near Louisville.
* from late tonight to Monday afternoon.
* Flood stage is 30.0 feet.
* Forecast...The river is forecast to have a maximum value of 33.4 
  feet Sunday early afternoon.


&&

LAT...LON 3933 9622 3933 9619 3929 9621 3926 9625 3927 9626




$$
2 follow-up statements
329 
WGUS83 KTOP 250917
FLSTOP
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE TOPEKA KS
417 AM CDT SUN SEP 25 2016

...The Flood Warning continues for the following streams in Kansas...

  Black Vermillion River at Frankfort affecting Marshall County
  Cross Creek near Rossville affecting Shawnee County

...The Flood Warning continues for the following streams in Kansas..
  Mill Creek Near Paxico affecting Wabaunsee County
  Soldier Creek near Delia affecting Jackson and Shawnee Counties
  Vermillion Creek near Louisville affecting Pottawatomie County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety Message...Do not drive into flooded areas. Shallow flowing 
water can wash a car from the roadway. Also, the roadbed may be 
washed out under the water.

Stay tuned to later developments by listening to NOAA Weather Radio 
and local media.

&&

KSC085-177-251717-
/O.CON.KTOP.FL.W.0072.000000T0000Z-160926T0600Z/
/DELK1.2.ER.160925T0710Z.160925T1200Z.160925T1800Z.NO/
417 AM CDT SUN SEP 25 2016

The Flood Warning continues for
  The Soldier Creek near Delia.
* until late tonight.
* At  3:45 AM Sunday the stage was 26.9 feet.
* Flood stage is 26.0 feet.
* Moderate flooding is occurring and Moderate flooding is forecast.
* Forecast...The river will continue rising to near 27.2 feet by this
  morning. The river will fall below flood stage this afternoon.
* Impact...At 26.5 feet...106th Road in southern Jackson County floods
  about 200 feet west of Soldier Creek.

&&

LAT...LON 3931 9594 3931 9588 3914 9580 3913 9585 3923 9591




$$

KSC117-251717-
/O.EXT.KTOP.FL.W.0067.160925T1121Z-160926T0818Z/
/FKFK1.1.ER.160925T1121Z.160925T1200Z.160925T2018Z.NO/
417 AM CDT SUN SEP 25 2016

The Flood Warning continues for
  The Black Vermillion River at Frankfort.
* until late tonight.
* At  3:30 AM Sunday the stage was 14.6 feet.
* Flood stage is 19.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by this morning and continue to 
  rise to near 20.0 feet by this morning.The river will fall below 
  flood stage by late this afternoon.
* Impact...At 19.0 feet...Minor flooding of lowland areas occurs along
  the river from Vermillion to the mouth of the Black Vermillion 
  River.

&&

LAT...LON 3972 9643 3967 9639 3957 9656 3963 9657




$$

KSC177-251717-
/O.EXT.KTOP.FL.W.0071.160925T1059Z-160925T1923Z/
/RSSK1.1.ER.160925T1059Z.160925T1200Z.160925T1323Z.UU/
417 AM CDT SUN SEP 25 2016

The Flood Warning continues for
  The Cross Creek near Rossville.
* until this afternoon.
* At  3:30 AM Sunday the stage was 24.3 feet.
* Flood stage is 25.0 feet.
* Minor flooding is forecast.
* Impact...At 25.0 feet...Minor flooding along the creek occurs.

&&

LAT...LON 3922 9598 3922 9592 3911 9593 3911 9598




$$

KSC197-251717-
/O.CON.KTOP.FL.W.0069.000000T0000Z-160926T0110Z/
/PXCK1.1.ER.160925T1031Z.160925T1200Z.160925T1310Z.NO/
417 AM CDT SUN SEP 25 2016

The Flood Warning continues for
  The Mill Creek Near Paxico.
* until this evening.
* At  4:01 AM Sunday the stage was 19.4 feet.
* Flood stage is 21.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by early this morning and 
  continue to rise to near 22.6 feet by this morning.The river will 
  fall below flood stage by this morning.
* Impact...At 21.0 feet...Low lying farm fields and campsites along 
  the creek begin to flood.

&&



LAT...LON 3911 9600 3908 9595 3906 9601 3901 9627 3906 9628


$$

KSC149-251717-
/O.CON.KTOP.FL.W.0068.000000T0000Z-160926T2012Z/
/LOUK1.1.ER.000000T0000Z.160925T1800Z.160926T0212Z.NO/
417 AM CDT SUN SEP 25 2016

The Flood Warning continues for
  The Vermillion Creek near Louisville.
* until Monday afternoon.
* Flood stage is 30.0 feet.
* Forecast...The river is forecast to have a maximum value of 33.4 
  feet this afternoon.


&&

LAT...LON 3933 9622 3933 9619 3929 9621 3926 9625 3927 9626




$$
099 
WGUS83 KTOP 251451
FLSTOP
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE TOPEKA KS
951 AM CDT SUN SEP 25 2016

...The Flood Warning is cancelled for the following streams in 
Kansas...

  Black Vermillion River at Frankfort affecting Marshall County
  Vermillion Creek near Louisville affecting Pottawatomie County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety Message...Do not drive into flooded areas. Shallow flowing 
water can wash a car from the roadway. Also, the roadbed may be 
washed out under the water.

Stay tuned to later developments by listening to NOAA Weather Radio 
and local media.

&&

KSC117-251521-
/O.CAN.KTOP.FL.W.0067.000000T0000Z-160926T0818Z/
/FKFK1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
951 AM CDT SUN SEP 25 2016

The Flood Warning is cancelled for
  The Black Vermillion River at Frankfort.
* At  9:30 AM Sunday the stage was 15.8 feet.
* Flood stage is 19.0 feet.
* Forecast...The river will crest below flood stage at 16.3 feet this
  afternoon, then fall thereafter.


&&

LAT...LON 3972 9643 3967 9639 3957 9656 3963 9657




$$

KSC149-251521-
/O.CAN.KTOP.FL.W.0068.000000T0000Z-160926T2012Z/
/LOUK1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
951 AM CDT SUN SEP 25 2016

The Flood Warning is cancelled for
  The Vermillion Creek near Louisville.
* At  9:32 AM Sunday the stage was 22.0 feet.
* Flood stage is 30.0 feet.
* Forecast...The creek crested below flood stage at 22.0 feet. The 
  creek will fall to 9.9 feet by Monday morning.


&&

LAT...LON 3933 9622 3933 9619 3929 9621 3926 9625 3927 9626




$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this river flood warning went out at Sep 24, 6:20 PM CDT, 2 hours 9 minutes earlier.

Area forecast discussion, Sep 24, 6:20 PM CDT, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
National Weather Service Topeka KS
620 PM CDT SAT SEP 24 2016

...Update to aviation forecast discussion...

.SHORT TERM...(This evening through Sunday)
Issued at 322 PM CDT Sat Sep 24 2016

A deep upper level low located near the eastern Wyoming/Montana
boarder has been lifting northeast today.  With this, a wave
rounding the trough axis has lifted into central Kansas causing
scattered thunderstorms and showers to continue this afternoon.
There is an unstable environment ahead of these showers with
mesoanalysis indicating up to 2500 J/kg of CAPE available. Shear
remains largely unidirectional near 25kts and mid level lapse rates
are unimpressive.  The abundant moisture and CAPE, however, could be
enough to see isolated strong wind gusts.  Heavy rain later in the
evening may end up being the main threat with this system.  The
first push of precipitation looks to move east of the area by
midnight before another wave pushes north ahead of the front.  This
round will bring more showers and storms mainly to very eastern and
east central Kansas by early morning.

PWATS this evening and overnight remain near 2 inches and there is a
chance for some training storms and locally heavy rainfall.
Generally total rainfall looks to be around an inch and a half,
although locally heavier amounts are expected.  The front will push
through northeast Kansas in the morning tomorrow bringing
precipitation chances to an end from the northwest to southeast
throughout the day.  Skies will begin to clear and colder air will
be ushered in behind the front.  High temperatures tomorrow will be
much cooler than this past week, topping out in the lower 70s.

.LONG TERM...(Sunday night through Saturday)
Issued at 322 PM CDT Sat Sep 24 2016

Sunday night high pressure will build into the region as the cold
front pushes south across Texas. A dry and cooler period is expected
across the area with high pressure in control through much of the
upcoming week. Temperatures will be on the cool side with lows
dropping down into the 40s Sunday night and Monday night. Highs will
be in the lower 70s Monday and in the mid 70s on Tuesday. Airmass
will modify by the end of the week. Moisture looks to be minimal
with the Gulf cut off for much of the week with some return flow
beginning at the end of the week. Models bring a chance for showers
and a few storms with the passage of a mid level trough and modest
moisture return Friday and Saturday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 617 PM CDT Sat Sep 24 2016

Occasional thunderstorms will impact TAF sites through the next
several hours. Storms will be heavy at times with visibility
occasionally falling below 1SM and winds possibly gusting to 30
kts or more. Storms are likely to end close to 07Z at MHK and 15Z
at TOP/FOE. There is a small chance for cigs in the 008-015 range
to develop for a few hours as precip comes close to ending, but
for now have not included in TAF due to low confidence.

&&

.TOP Watches/Warnings/Advisories...
NONE.
&&

SHORT TERM...Heller
LONG TERM...53
AVIATION...Barjenbruch
Hazardous weather outlook, Sep 24, 3:33 PM CDT, 4 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
333 PM CDT SAT SEP 24 2016

KSZ008>012-020>024-026-034>040-054>056-058-059-252045-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
333 PM CDT SAT SEP 24 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH THE NIGHT ACROSS THE
OUTLOOK AREA. A FEW OF THE STORMS MAY BE STRONG TO SEVERE LATE
THIS AFTERNOON AND EVENING. THE PRIMARY THREAT WILL BE STRONG
WINDS. ALSO...THERE IS THE CONCERN FOR LOCALLY HEAVY RAINFALL
TONIGHT WITH 1 TO 2 INCHES OF RAIN POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE CONCERN FOR LOCALLY HEAVY RAINFALL WILL CONTINUE SUNDAY
MORNING MAINLY ACROSS EAST CENTRAL KANSAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.WEATHER.GOV/TOP/SITREP

In the hours before

Local storm report, Sep 24, 6:37 PM CDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
637 PM CDT SAT SEP 24 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     HEAVY RAIN       SW SENECA               39.83N 96.07W
09/24/2016  M3.80 INCH       NEMAHA             KS   TRAINED SPOTTER

&&

BYRNE
Local storm report, Sep 24, 6:42 PM CDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
642 PM CDT SAT SEP 24 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     FLASH FLOOD      CENTRALIA               39.73N 96.13W
09/24/2016                   NEMAHA             KS   LAW ENFORCEMENT

            FLOODING IS OCCURRING IN SEVERAL PARTS OF
            NEMAHA COUNTY, INCLUDING CENTRALIA. K187 IS
            CLOSED BETWEEN MM 3 AND MM 4, A COUNTY ROAD
            IS CLOSED NEAR SENECA, AND PORTIONS OF
            TENNESSEE CREEK AND THE NEMAHA RIVER ARE OUT
            OF THEIR BANKS NEAR SENECA.

&&

NWS TOPEKA KS
IRIS SYSTEM
Local storm report, Sep 24, 6:48 PM CDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
648 PM CDT SAT SEP 24 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0647 PM     FLOOD            BLAINE                  39.50N 96.40W
09/24/2016                   POTTAWATOMIE       KS   LAW ENFORCEMENT

            STANDING WATER IS COVERING K16 NEAR BLAINE.

&&

BB
Local storm report, Sep 24, 6:55 PM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
655 PM CDT SAT SEP 24 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     FLOOD            MANHATTAN               39.18N 96.57W
09/24/2016                   RILEY              KS   LAW ENFORCEMENT

            STALLED CAR AT UNDERPASS AT 2100 BLOCK OF POYNTZ AVE.
            NEAR HIGH SCHOOL.

&&

BYRNE
Local storm report, Sep 24, 7:29 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
729 PM CDT SAT SEP 24 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0728 PM     HEAVY RAIN       2 E DOVER               38.96N 95.90W
09/24/2016  M2.17 INCH       SHAWNEE            KS   TRAINED SPOTTER

            2.17 INCHES IN 1 HOUR AND 15 MINUTES.

&&

BB
Local storm report, Sep 24, 7:35 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
735 PM CDT SAT SEP 24 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0734 PM     FLASH FLOOD      2 SSE SENECA            39.81N 96.05W
09/24/2016                   NEMAHA             KS   LAW ENFORCEMENT

            FLASH FLOODING CONTINUES IN NEMAHA COUNTY,
            SPECIFICALLY NEAR THE TOWNS OF SENECA AND
            CENTRALIA.

&&

BB

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 24, 7:05 PM CDTAreal Flood AdvisoryTOPJackson, Jefferson, Lyon, Osage, Pottawatomie, Shawnee and 1 more3 hr
Sep 24, 7:41 PM CDTFlash Flood WarningTOPBrown3 hr
Sep 24, 8:18 PM CDTRiver Flood WarningTOPMarshall31 hr
Sep 24, 8:29 PM CDTFlash Flood WarningTOPLyon, Osage, Shawnee, Wabaunsee4 hr
Sep 24, 9:18 PM CDTFlash Flood WarningTOPJackson, Jefferson3 hr
Sep 24, 10:48 PM CDTAreal Flood WarningTOPBrown, Jackson, Nemaha, Pottawatomie, Riley, Wabaunsee6 hr
Sep 24, 11:34 PM CDTRiver Flood WarningTOPWabaunsee21 hr
Sep 24, 11:34 PM CDTRiver Flood WarningTOPShawnee21 hr
Sep 25, 12:26 AM CDTAreal Flood WarningTOPGeary, Jackson, Jefferson, Lyon, Morris, Osage and 4 more6 hr
Sep 25, 12:27 AM CDTRiver Flood WarningTOPShawnee21 hr
Sep 25, 12:27 AM CDTRiver Flood WarningTOPJackson, Shawnee23 hr
Sep 25, 4:53 AM CDTRiver Flood WarningTOPLyon, Osage16 hr
Sep 25, 8:44 AM CDTRiver Flood WarningTOPLyon32 hr
Sep 25, 8:44 AM CDTRiver Flood WarningTOPLyon43 hr
Sep 25, 8:44 AM CDTRiver Flood WarningTOPLyon63 hr
Sep 25, 10:44 AM CDTAreal Flood WarningTOPJefferson6 hr
Sep 25, 11:39 AM CDTAreal Flood WarningTOPJefferson6 hr

Nearby

River Flood Warnings in Kansas, 2016Every river flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.